Nevada, 2013Heavy Snow and High Wind in Nevada, December 3 to 4, 2013
December 3 to 4, 2013 · NWS VEF · 2 events in 2 counties and zones
A strong cold front brought high winds to portions of the Mojave Desert, downslope winds in the lee of the Sierra Nevada and Spring Mountains, and heavy snow to the southern Great Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought high winds to portions of the Mojave Desert, downslope winds in the lee of the Sierra Nevada and Spring Mountains, and heavy snow to the southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 3, 4:00 PM PST, 0 minutes earlier.
Area forecast discussion, Dec 3, 4:00 PM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PST TUE DEC 3 2013
.SYNOPSIS...A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION
TONIGHT INTO EARLY WEDNESDAY...BRINGING CHANCES FOR RAIN AND SNOW
SHOWERS ALONG WITH STRONG WINDS. THE WINDS WILL SUBSIDE LATE THIS
EVENING...AND THE COLDEST AIR SO FAR THIS SEASON WILL OVERSPREAD THE
AREA BEHIND THE FRONT. FREEZING CONDITIONS ARE LIKELY FROM WEDNESDAY
NIGHT AT LEAST THROUGH SATURDAY MORNING. THERE IS ALSO A CHANCE OF
ANOTHER STORM SYSTEM NEXT WEEKEND...WHICH COULD BRING LOW ELEVATION
SNOW.
&&
.UPDATE...EDITED WWA SECTION TO REFLECT EXPIRATION OF THE HIGH WIND
WARNING AT 4 PM FOR CA ZONE 519 - THE EASTERN SIERRA SLOPES.
&&
.SHORT TERM...THROUGH WEDNESDAY NIGHT. SATELLITE LOOP SHOWS COMPLEX
PATTERN THIS AFTERNOON. COLD FRONT WAS ENTERING THE NORTHERN CWA
WITH A NICE STREAM OF MOISTURE ORIENTED FROM THE MONTEREY AREA
THROUGH THE SIERRA AND ACROSS THE GREAT BASIN...WITH SNOW BREAKING
OUT IMMEDIATELY BEHIND THE FRONT. AHEAD OF THE FRONT...A BELT OF
STRONG WESTERLY WINDS WAS PRODUCING WAVE CLOUDS OFF THE MOUNTAINS OF
CLARK AND NORTHEAST SAN BERNARDINO COUNTIES. FARTHER SOUTH...SKIES
WERE MOSTLY CLEAR...WHICH ALLOWED TEMPERATURES TO ZOOM INTO THE 70S
THIS AFTERNOON WHEN COMBINED WITH THE STRONG SOUTHWESTERLY WINDS
PRODUCING GOOD MIXING. PLAN TO LET THE HIGH WIND WARNING FOR THE
EASTERN SIERRA SLOPES EXPIRE ON SCHEDULE AT 4 PM AS THE COLD FRONT
HAD ALREADY ROLLED THROUGH BISHOP AND WILL CONTINUE MAKING SOUTHWARD
PROGRESS THROUGH THE OWENS VALLEY...EFFECTIVELY SHUTTING THE WINDOW
FOR DOWNSLOPE WINDS. WARNING FOR THE SPRING MOUNTAINS AND RED ROCK
CANYON WILL REMAIN IN EFFECT UNTIL MIDNIGHT...AS WILL THE WIND
ADVISORY FOR MUCH OF THE MOJAVE DESERT. FARTHER NORTH...THE COLD
FRONT WAS BISECTING LINCOLN COUNTY AT 230 PM...WITH SUBFREEZING
TEMPERATURES LIMITED TO THE FAR NORTHERN PART OF THE COUNTY...SO
SNOW HAD NOT REACHED THE POPULATED AREAS YET. THIS WILL HAPPEN BY
LATE AFTERNOON...SO THE WINTER STORM WARNING REMAINS IN EFFECT.
PRECIP CHANCES WILL END FROM WEST TO EAST WEDNESDAY AS THE TROUGH
AXIS MOVES IN. MUCH COLDER TEMPERATURES WILL BE THE MAIN STORY
BEGINNING ON WEDNESDAY...WITH HIGH TEMPERATURES DOWN 15-25 DEGREES
FROM TODAY.
.LONG TERM...THURSDAY THROUGH TUESDAY NIGHT.
WELL THE OLD EXPRESSION BRRRRRRRR WILL SUM UP THE EXTENDED PORTION
OF THE FORECAST QUITE WELL AS COLD AIR VISITS OUR AREA FOR A LONG
DURATION. A POSITIVELY TILTED TROUGH ALOFT IS SHOWN TO REMAIN IN
PLACE FOR THURSDAY AND THURSDAY NIGHT WHICH SHOULD BE THE COLDEST
PORTION OF THE FIRST BLAST OF THIS COLD SPELL. DRY NORTHWEST FLOW
ALOFT IS SHOWN AND WHILE SOME CLOUDS MAY BE AROUND THE LATEST MODELS
DO NOT SHOW ANY SIGNIFICANT CLOUD COVER IN THIS PERIOD WHICH COULD
IMPACT TEMPS. TEMPS SHOULD START TO MODERATE A FEW DEGREES ON FRIDAY
AS THE FLOW ALOFT BECOMES MORE WEST-NORTHWEST. OVERALL LOOK FOR
HIGHS 15-20 DEGREES BELOW NORMAL ACROSS THE AREA. RECORD LOW MAXIMUM
TEMPS WILL BE A POSSIBILITY IN LAS VEGAS ON THURSDAY AND AGAIN ON
FRIDAY (WHICH FOR 12/5 IS 42 SET IN 1972 AND FOR 12/6 IS 41 SET IN
1978). GIVEN THE OTHER PRODUCTS OUT CURRENTLY FOR WIND WE HELD OFF
ON UPGRADING THE HARD FREEZE WATCH TO A WARNING AT THIS TIME. THE
MAIN POINTS TO STRESS WITH THIS FREEZE WILL BE THE DURATION OF IT
WITH RESPECT TO THE NUMBER OF DAYS IT OCCURS AS WELL AS THE NUMBER
OF HOURS WITH TEMPS AT OR BELOW FREEZING EACH NIGHT IN THE LOWER
MOJAVE DESERT ELEVATIONS. KEEP IN MIND TEMPS IN THE LAS VEGAS VALLEY
WILL BE A GOOD 5-10 DEGREES COLDER AWAY FROM THE STRIP AND DOWNTOWN
WHICH INCLUDES OUR OFFICIAL CLIMATE STATION AT MCCARRAN AIRPORT.
ALTHOUGH WE WILL SEE SOME SLIGHT MODERATION OF TEMPS FOR FRIDAY
NIGHT, ANOTHER COLD NIGHT IS IN STORE. THIS WILL SET THE STAGE FOR
WHAT WILL BE ANOTHER POTENTIALLY MODERATE TO HIGH IMPACT EVENT ON
SATURDAY AS ANOTHER BATCH OF ENERGY DIVES SOUTH. THIS NEXT
POSITIVELY TITLED TROUGH AXIS ALOFT WILL BE ACCOMPANIED BY VERY
STRONG FORCING AND ENOUGH MOISTURE, ESPECIALLY IN THE MID-LEVELS,
THAT IT SHOULD PRODUCE A BAND OF PRECIPITATION FOR 3-6 HOURS JUST
AHEAD OF THE SURFACE COLD FRONT THAT PRESSES SOUTHEAST SATURDAY
MORNING INTO SATURDAY AFTERNOON ACROSS THE AREA. THE 12Z OPERATIONAL
RUNS OF THE GFS, GEM AND ECMWF WERE ALL IN EXCELLENT AGREEMENT
GENERATING QPF ALONG THIS FRONT. GIVEN THE GOOD AGREEMENT WITH THE
MODELS I WENT AHEAD AND RAISED POPS SIGNIFICANTLY FOR SATURDAY. THE
GFS SHOWS A NICE AREA OF SLANTWISE CONVECTION JUST AHEAD OF THE
FRONT COINCIDING WITH THE BEST VORTICITY ESPECIALLY ACROSS LINCOLN
AND CLARK COUNTIES WHICH WOULD ALSO SUPPORT HIGHER POPS. AFTER
LOOKING AT THE GENERAL 500 MB PATTERN THIS SET-UP LOOKED VERY
SIMILAR TO ME OF WHAT THINGS LOOKED LIKE BACK IN EARLY DECEMBER 1998
AND SURE ENOUGH THE CIPS ANALOGS SHOW OFF THE 12Z GFS THE TOP ANALOG
EVENT TO BE FROM DECEMBER 6-7, 1998 WHEN WE HAD A QUICK BURST OF
SNOW IN THE MID TO LATE MORNING HOURS IN LAS VEGAS WITH THE OFFICIAL
TOTAL BEING 1 INCH. A CLOSER LOOK AT 700 MB TEMPS, PARTIAL THICKNESS
VALUES AND FORECAST SOUNDING WET BULB ZERO HEIGHTS OFF THE GFS AND
ECMWF ALL SHOW VALUES CRASHING DURING THIS EVENT SUPPORTING SNOW
LEVELS AROUND 3000-3500 FEET INITIALLY, THEN LOWERING TO 2500 FEET
OR SO. WHILE CONFIDENCE IN QPF AMOUNTS IS LOW, CONFIDENCE IN THIS
SYSTEM COMING IS MODERATE TO HIGH. HOWEVER, THERE IS CERTAINLY THE
POTENTIAL FOR MANY LOWER DESERT ELEVATIONS TO SEE SNOW ON SATURDAY
MORNING INCLUDING THE LAS VEGAS VALLEY AND ALSO SEE THIS SNOW
ACCUMULATE. HOWEVER, IF WE GET ANY SNOW ACCUMULATION IN THE LAS
VEGAS VALLEY, THE GREATEST ODDS WILL BE ON THE FAR WEST SIDE IN
SUMMERLIN ESPECIALLY ABOVE THE 3000 FOOT LEVEL.
ONCE THIS SYSTEM MOVES THROUGH A REINFORCING SHOT OF COLDER AIR WILL
ARRIVE AND LAST THROUGH AT LEAST EARLY NEXT WEEK. DRY NORTHWEST FLOW
WILL SET UP THROUGH THIS PERIOD. GUSTY NORTH WINDS OF 15-20 MPH WILL
BE POSSIBLE BEHIND THIS FRONT OVER THE SOUTHERN GREAT BASIN SATURDAY
EVENING AND THEN IN THE COLORADO RIVER VALLEY BELOW HOOVER DAM
SATURDAY NIGHT THROUGH MONDAY EVENING. WE WILL LIKELY NEED TO
CONSIDER EXPANDING ANY HARD FREEZE HEADLINES. I DID GO AHEAD AND
LOWER TEMPS ESPECIALLY FOR SUNDAY AND MONDAY WHICH LOOK TO BE THE
COLDEST PERIOD. SNOW COVER COULD ALSO HELP SOME SPOTS TO DROP EVEN
MORE THAN CURRENTLY FORECASTED. TEMPS WERE LARGELY BASED OFF THE
ECMWF BASED ON RECENT VERIFICATION TRENDS.
&&
.AVIATION...FOR MCCARRAN...STRONG COLD FRONT WILL PASS THROUGH LATE
THIS EVENING...SHIFTING WINDS FROM SOUTHWESTERLY TO NORTHERLY...WITH
A CHANCE FOR A FEW SHOWERS IN THE LATE EVENING AND EARLY MORNING.
WINDS COULD TURN NORTHEASTERLY BY WEDNESDAY AFTERNOON. WEDNESDAY AND
THURSDAY WILL BE COLD WITH NO OPERATIONALLY SIGNIFICANT CLOUDS OR
WINDS EXPECTED...THEN THERE COULD BE A CHANCE OF SNOW ON SATURDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA...A STRONG COLD FRONT WAS MOVING THROUGH SOUTH CENTRAL
NEVADA AND INYO COUNTY CALIFORNIA THIS AFTERNOON...AND WILL SWEEP
THROUGH THE ENTIRE MOJAVE DESERT BY EARLY WEDNESDAY MORNING. WINDS
WILL SHIFT FROM SOUTHWESTERLY TO NORTHERLY AS THE FRONT PASSES...AND
THERE WILL BE CHANCES FOR RAIN AND SNOW BEHIND THE FRONT...WITH THE
HIGHEST CHANCES OVER LINCOLN COUNTY NEVADA. WEDNESDAY AND THURSDAY
WILL BE COLD WITH NO OPERATIONALLY SIGNIFICANT CLOUDS OR WINDS
EXPECTED...THEN THERE COULD BE A CHANCE OF LOW ELEVATION SNOW ON
SATURDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL MIDNIGHT PST TONIGHT FOR NVZ019.
HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH SATURDAY
MORNING FOR NVZ016-017-020>022.
WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR NVZ014-016-017-
020>022.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR NVZ015.
AZ...HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH SATURDAY
MORNING FOR AZZ003-036.
WIND ADVISORY UNTIL 1 AM MST WEDNESDAY FOR AZZ001-003-036.
CA...HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH SATURDAY
MORNING FOR CAZ522>526. WIND ADVISORY UNTIL MIDNIGHT PST
TONIGHT FOR CAZ520>525. &&
MORGAN/STACHELSKI
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Dec 3, 3:22 PM PST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
322 PM PST TUE DEC 3 2013
AZZ001>003-036-CAZ519>527-NVZ014-016>022-041430-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
322 PM PST TUE DEC 3 2013 /422 PM MST TUE DEC 3 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT PRESSING SOUTH ACROSS THE REGION WILL CONTINUE TO
RESULT IN GUSTY WINDS THIS EVENING ACROSS THE AREA. WIND ADVISORIES
AND HIGH WIND WARNINGS REMAIN IN EFFECT. IN ADDITION...SHOWERS ARE
EXPECTED WITH THIS FRONT AS IT MOVES ACROSS THE AREA THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HARD FREEZE WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
SATURDAY MORNING FOR THE LOWER MOJAVE DESERT ELEVATIONS. A PROLONGED
PERIOD OF COLD WEATHER IS EXPECTED FROM WEDNESDAY EVENING THROUGH
AT LEAST NEXT MONDAY. THE COMBINATION OF SEVERAL NIGHTS IN A ROW OF
FREEZING TEMPERATURES AS WELL AS 6-12 HOURS OF TEMPERATURES AT OR
BELOW FREEZING IN MOST LOWER MOJAVE DESERT ELEVATIONS WILL CREATE A
HIGH RISK FOR IMPACTS TO EXPOSED PIPES...COLD SENSITIVE PLANTS AS
WELL AS PETS AND PEOPLE EXPOSED TO THE COLD.
ANOTHER STORM SYSTEM IS EXPECTED TO PASS ACROSS THE AREA LATE FRIDAY
NIGHT THROUGH SATURDAY EVENING. THIS SYSTEM IS EXPECTED TO BRING
PRECIPITATION TO MOST OF THE AREA AS IT PASSES THROUGH LIKELY FOR A
3-6 HOUR PERIOD. SNOW LEVELS ARE EXPECTED TO LOWER FROM 3000-3500
FEET TO NEAR 2500 FEET DURING THIS EVENT WHICH COULD CREATE AN
ENVIRONMENT FOR SNOW TO FALL AND POTENTIALLY ACCUMULATE IN THE
LOWER MOJAVE DESERT ELEVATIONS. WHILE CONFIDENCE IN ANY
ACCUMULATIONS IS LOW...CONFIDENCE IN THIS SYSTEM PASSING THROUGH IS
MODERATE TO HIGH.
DRY AND COLD CONDITIONS ARE EXPECTED FROM LATE SATURDAY NIGHT
THROUGH MONDAY WITH THE HIGH LIKELIHOOD OF FREEZING TEMPERATURES
CONTINUING IN THE LOWER MOJAVE DESERT ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ015-041430-
LINCOLN COUNTY-
322 PM PST TUE DEC 3 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD FRONT WILL BRING SNOW...HEAVY AT TIMES...TO MUCH OF LINCOLN
COUNTY THROUGH TONIGHT. A WINTER STORM WARNING IS IN EFFECT ABOVE
4500 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW SHOWERS MAY LINGER IN EASTERN LINCOLN COUNTY ON WEDNESDAY
MORNING....OTHERWISE DRY CONDITIONS ARE EXPECTED THROUGH FRIDAY.
ANOTHER SYSTEM IS EXPECTED TO PASS ACROSS NEVADA ON SATURDAY AND
LOOKS TO BRING ANOTHER ROUND OF PRECIPITATION...WITH MOST LOCATIONS
IN LINCOLN COUNTY SEEING SNOW. ACCUMULATING SNOW APPEARS A GOOD
POSSIBILITY WITH THIS EVENT WITH SEVERAL INCHES OF SNOW POSSIBLE.
FOLLOWING THIS SYSTEM...COLD BUT DRY CONDITIONS ARE EXPECTED THROUGH
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
STACHELSKI
Heavy Snow, Lincoln County Except the Sheep Range
- When
- December 3, 4:00 PM PST to December 4, 6:00 AM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
A total of 9.9 inches fell in Pioche.
High Wind, Spring Mountains
- When
- December 3, 4:59 PM PST to 8:34 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
The peak gust occurred 1 mile ESE of Red Rock Canyon at 1834 PST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, December 3 to 4, 20132 deaths · 2 injured · 2 events
- Winter Storm in Minnesota, December 3 to 5, 201324 events
- Winter Storm and Winter Weather in South Dakota, December 3 to 4, 201324 events
- Dense Fog in Wisconsin, December 3 to 4, 201320 events
- Winter Storm and Heavy Snow in Colorado, December 3 to 4, 2013$5,000 · 19 events
- Winter Storm in South Dakota, December 3 to 4, 201318 events
- Winter Storm in North Dakota, December 3 to 5, 201318 events
- High Wind in New Mexico, December 3 to 4, 201370 kt wind · 17 events
- Winter Storm and Winter Weather in Michigan, December 3 to 4, 201312 events
- Dense Fog in Illinois, December 3, 201310 events
- Heavy Snow and Winter Weather in Colorado, December 3 to 4, 201310 events
- Extreme Cold and Winter Weather in Montana, December 3 to 9, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482587, 482586.